Psychoactive Drugs And Weight Gain

Many psychoactive drugs can cause weight loss or weight gain. Read on and discover more!
Psychoactive drugs and weight gain

Weight gain due to psychoactive drugs is one of the side effects that patients are most concerned about. As a result, it is a sensitive subject. It should therefore receive special attention.

Weight fluctuations vary from patient to patient. They also depend on the type of treatment. It is therefore difficult to generalize and establish common criteria.

We use drugs to treat anxiety, depression, bipolar disorder, schizophrenia, and epilepsy. Many of those drugs can cause weight gain or weight loss.

Studies show that patients are much more likely to discontinue treatment that causes weight gain. In those cases, it is therefore important to help the patient avoid weight gain. You can do this through a healthy diet and appropriate exercise.

Sometimes the health professional may change the dose of treatment or the treatment schedule. The goal is then to prevent weight gain and its complications. After all, the side effects of weight gain can be serious. So it is important to allay the patient’s concerns.

Many drugs, on the other hand, have the opposite effect. Significant weight loss is also a problem. Still, patients are more likely to accept it as a side effect.

Weight gain and antidepressants

The side effects of psychoactive drugs

Weight gain and antidepressants

People often associate antidepressants with weight gain. They are not mistaken, weight gain is one of the possible side effects of most antidepressants in particular.

However, there are certain drugs used to treat depression that are more likely to cause weight gain than others. We give some examples:

  • Some tricyclic antidepressants such as amtriptyline, imipramine and doxepin.
  • Certain MAOIs (monoamine oxidase inhibitors) such as phenelzine.
  • Some SSRIs (selective serotonin reuptake inhibitors) such as paroxetine.
  • Mirtazapine, an atypical antidepressant.

It is also important to remember that the antidepressant is not always the direct cause of weight gain. During any treatment for depression, many factors can play a role and contribute to the problem.

So it’s clear that weight gain is a side effect of some antidepressants. However, it is important to know that the drug is not always directly responsible for the weight gain. Before making a decision about your medication, you should therefore consult a doctor.

Weight gain and antipsychotics

For patients taking antipsychotics, the most worrisome side effects are weight gain and changes in metabolism. This is important because as we mentioned earlier, patients are less likely to take their prescribed medication. They think they will gain weight.

The classic anti-psychotic drugs often cause greater weight gain. Other antipsychotics such as clozapine, olanzapine, quetiapine, risperidone, and ziprasidone can also cause significant weight gain.

Medications such as lithium, carbamazepine, and valproic acid are used in the treatment of bipolar disorder. This medication also often causes patients to gain weight.

Schizophrenia is also directly linked to changes in metabolism. Patients with psychotic disorders, for example, are more likely to be obese.

Weight gain can therefore be the result of a condition or of medications. In any case, you can combat weight gain by making lifestyle changes.

Exercise and diet are the most important and the most effective interventions. However, sometimes a patient will need other medications that will help them lose weight.

Weight gain and antipsychotics

Conclusion: dealing with the side effects of psychoactive drugs

Weight gain is a side effect of treatment with certain psychoactive medications. Most of the time, however, patients can reduce or completely avoid the problem.

This is possible by changing their lifestyle with the help of a qualified professional. If you are having problems with your weight, don’t hesitate to talk to your doctor.

It is extremely important that you follow the prescribed medication. This is necessary to prevent a relapse. It is especially important in disorders treated with psychoactive drugs. Adjusting the treatment is always a better choice than stopping it completely.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button